ITEM METADATA RECORD
Title: Major changes in glucose metabolism, including new-onset diabetes, within 3 months after initiation of or switch to atypical antipsychotic medication in patients with schizophrenia and schizoaffective disorder
Authors: van Winkel, Ruud ×
De Hert, Marc
Wampers, Martien
Van Eyck, Dominique
Hanssens, Linda
Scheen, Andre
Peuskens, Joseph #
Issue Date: Mar-2008
Publisher: Physicians Postgraduate Press
Series Title: Journal of Clinical Psychiatry vol:69 issue:3 pages:472-479
Abstract: OBJECTIVE: To investigate 3-month changes in glucose metabolism in a naturalistic sample of patients with schizophrenia newly started on or switched to specific atypical antipsychotic medication therapy. METHOD: One hundred eighty-three patients were evaluated before initiation and 3 months after with a 75-g glucose load oral glucose tolerance test (OGTT). Data were collected between November 2003 and January 2007. RESULTS: Eight patients (4.4%) developed new-onset diabetes within 3 months. Initiation of clozapine resulted in a significantly higher risk for new-onset glucose abnormalities than initiation of aripiprazole (odds ratio = 67.29, 95% CI = 5.23 to 866.49). Significant drug x time interactions were found for all OGTT glucose assessments (fasting: F = 6.79, df = 5,177; p < .0001; 30 minutes: F = 3.89, df = 5,177; p = .0023; 60 minutes: F = 5.03, df = 5,177; p = .0002; 120 minutes: F = 3.78, df = 5,177; p = .0028), with the evolution of plasma glucose levels being significantly worse in patients initiated on clozapine therapy (fasting, 30 minutes, and 60 minutes), olanzapine therapy (fasting, 60 minutes, and 120 minutes), and quetiapine therapy (fasting and 60 minutes) than in patients initiated on aripiprazole therapy (p < .05). Clozapine was also significantly more deleterious than risperidone and amisulpride for fasting plasma glucose level changes (p < .05). Type of initiation (start or switch) did not affect any of the metabolic parameters. CONCLUSIONS: The incidence of new-onset glucose abnormalities, including diabetes, in the first 3 months after newly starting or switching atypical antipsychotic medication is high and may be markedly influenced by type of prescribed antipsychotic. The importance of accurately screening for new-onset glucose abnormalities after initiation of an atypical antipsychotic is emphasized.
URI: 
ISSN: 0160-6689
Publication status: published
KU Leuven publication type: IT
Appears in Collections:University Centre Sint Jozef (-)
Research Group Psychiatry
× corresponding author
# (joint) last author

Files in This Item:
File Description Status SizeFormat
van winkel 3 month study glu diab sga j clin psy 2008.pdf Published 224KbAdobe PDFView/Open Request a copy

These files are only available to some KU Leuven Association staff members

 




All items in Lirias are protected by copyright, with all rights reserved.

© Web of science